Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 25, 2018Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 25, 2018, 4:49 PM CDT for Chippewa County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 4:49 PM CDT (21:49 UTC)
Expired
May 25, 2018, 5:15 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:00 PM CDTHAIL 1Stanley, WITWO SEPARATE PHONE CALLS FROM THE PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS83 KMPX 252149
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT FRI MAY 25 2018

WIZ027-252215-
Chippewa-
449 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...

At 448 PM CDT, a strong thunderstorm was located over Stanley, or 24
miles east of Eau Claire, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stanley, Boyd and Otter Lake. 

LAT...LON 4486 9104 4498 9108 4509 9093 4505 9092
      4489 9093
TIME...MOT...LOC 2148Z 252DEG 33KT 4493 9097 

$$

jrb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 4:11 PM CDT, 38 minutes earlier.

Area forecast discussion, May 25, 4:11 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Fri May 25 2018

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Fri May 25 2018

Surface analysis this afternoon shows a weak cold front draped
from central MN into northwest IA on into eastern Nebraska. Weak
high pressure then resides over much of the northern-central
Plains over to the Rockies. Aloft, generally zonal flow prevails
over the northern tier states in advance of a sharp ridge axis
over the Rockies. A shortwave trough is shown over the Upper
Mississippi River Valley in the H5-H7 flow, which is aligned
where afternoon convection has popped. MUCAPEs along with other
convective indices are concentrated in higher values along the
MN/WI border and points eastward which is in conjunction with the
Svr Tstm Watch in effect into this evening. The surface cold
front, acting as little more than a wind/dewpoint boundary, will
make very little eastward progress tonight through tomorrow,
essentially nudging to just east of the MN/WI border down through
southeast MN and central IA. What this will do is push the
potential for thunderstorms off to the east, allowing for an
advertised dry day for tomorrow yet still with plenty of heat and
humidity. The difference will be the incoming ridge from the west
capping the atmosphere to prevent convection. While an isolated
thunderstorm cannot be completely ruled out, coverage will be very
meager and not enough to warrant mention at this point. The main
issue for tomorrow will then be the heat. Highs will climb to the
low-mid 90s for much of the coverage area. With dewpoints from the
mid 50s to lower 60s, heat index values will also hit the low-mid
90s. So, even without the threat for thunderstorms, Saturday will
still remain hazardous due to the heat.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM CDT Fri May 25 2018

A general break in the action from convection will continue Sunday
through Memorial Day, though there still may be some isolated
thunderstorm activity breaking out Monday evening into Monday
night. It is at this point where the upper ridge shows signs of
breaking down while a large meandering trough axis over the
western CONUS moves its way into the north-central states. This
upper low combined with weak surface convergence features near the
Upper Mississippi River Valley will combine to produce multiple
periods of scattered showers/thunderstorms for much of the mid-
to-late week portion of the forecast. Not going so far as to say
there may be strong to severe activity, especially with a cooling
trend and weak surface features at play. But, it will be an
unsettled pattern for much of the week.

Temperatures will start out around 20 degrees above normal for
Sunday and Memorial Day, with highs in the low-mid 90s. A cooling
trend will then commence through midweek as a cold front slowly
approaches from the northwest. Not looking for anything drastic as
highs will still solidly remain above normal, but will see highs
drop into the lower 80s by the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM CDT Fri May 25 2018

Will look for mainly VFR conditions with the caveat the isolated-
scattered convection may put a dent into those plans. Chances are
too low for inclusion at any site other than KEAU at this point
but will monitor radar trends and amend as needed. Best chances
for TSRA will be east of the I-35 corridor this afternoon and
evening. SW winds will be a little gusty this afternoon then
settle down to less than 10 knots this evening through tonight.

KMSP...Will keep MSP dry in the 25/18z TAF but chances are non-
zero that TSRA may impact the terminal. Potential for any
thunderstorms would be late this afternoon into the evening and
the bulk of the activity will be east of MSP. However, cannot rule
out an isolated thunderstorm so will continue to monitor.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW less than 5 kts.
MON...VFR. Slight chc TSRA late. Wind S 5 kts.
TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...JPC
AVIATION...JPC
Hazardous weather outlook, May 25, 12:21 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1221 PM CDT Fri May 25 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1221 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon through this evening. A
few storms may be severe with large hail and damaging winds,
mainly east of Interstate 35. Some storms may also contain heavy
rain.

Temperatures will warm into the upper 80s to mid 90s across the
area this afternoon. These temperatures, combined with high
humidity values, will yield heat indices in the 90 to 95 degree
range.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The heat will continue through Memorial Day. High temperatures in
the the upper 80s to mid 90s will occur each day with heat
indices in the low to mid 90s. The very warm temperatures and
high humidity will combine to create a heightened risk for heat
illnesses, especially for those who are active or working
outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening for locations east of Interstate 35.

In the hours before

Special weather statement, May 25, 3:45 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT FRI MAY 25 2018

WIZ014-252130-
Polk-
345 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POLK COUNTY...

At 345 PM CDT, a strong thunderstorm was located over Centuria, or 35
miles southeast of Pine City, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Balsam Lake around 355 PM CDT.
  Amery around 415 PM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4548 9215 4543 9215 4522 9224 4537 9265
      4555 9257
TIME...MOT...LOC 2045Z 286DEG 17KT 4543 9252

BORGHOFF
Special weather statement, May 25, 3:47 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT FRI MAY 25 2018

MNZ054-064-252115-
Yellow Medicine-Lac Qui Parle-
347 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE AND
WEST CENTRAL YELLOW MEDICINE COUNTIES...

At 347 PM CDT, a strong thunderstorm was located near Florida Creek
Wildlife Management Area, or 20 miles east of Clear Lake, moving east
at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Dawson, Providence and Florida Creek Wildlife Management Area.

This includes the following highways...
 U.S. Highway 212 between mile markers 14 and 20.
 U.S. Highway 75 between mile markers 95 and 103.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4478 9636 4492 9632 4495 9604 4473 9605
TIME...MOT...LOC 2047Z 276DEG 19KT 4486 9628

jrb
Special weather statement, May 25, 4:03 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT FRI MAY 25 2018

MNZ093-252145-
Freeborn-
403 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FREEBORN COUNTY...

At 403 PM CDT, a strong thunderstorm was located near Hayward, or 9
miles east of Albert Lea, moving southeast at 15 mph.

Winds in excess of 40 mph and nickel size hail and heavy rain are
possible with this storm.

Locations impacted include...
London and Hayward.

This includes Interstate 90 between mile markers 164 and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4363 9328 4373 9320 4372 9305 4353 9304
      4353 9305
TIME...MOT...LOC 2103Z 305DEG 13KT 4364 9318

jrb
Special weather statement, May 25, 4:09 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT FRI MAY 25 2018

MNZ092-093-252145-
Freeborn-Faribault-
409 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FARIBAULT AND
SOUTHWESTERN FREEBORN COUNTIES...

At 409 PM CDT, a strong thunderstorm was located over Mansfield, or
12 miles southwest of Albert Lea, moving south at 15 mph.

Winds in excess of 40 mph and nickel size hail and heavy rain are
possible with this storm.

Locations impacted include...
Emmons, Mansfield, Twin Lakes and Conger.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4359 9373 4363 9347 4350 9338 4350 9367
TIME...MOT...LOC 2109Z 339DEG 13KT 4356 9358

jrb
Local storm report, May 25, 4:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CONGER                  43.61N 93.53W
05/25/2018  M1.75 INCH       FREEBORN           MN   PUBLIC

            REPORTED VIA TWITTER.

&&

CEO
Special weather statement, May 25, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT FRI MAY 25 2018

WIZ027-252215-
Chippewa-
449 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...

At 448 PM CDT, a strong thunderstorm was located over Stanley, or 24
miles east of Eau Claire, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stanley, Boyd and Otter Lake.

LAT...LON 4486 9104 4498 9108 4509 9093 4505 9092
      4489 9093
TIME...MOT...LOC 2148Z 252DEG 33KT 4493 9097

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:06 PM CDTSpecial Weather StatementMPXPope39 min
May 24, 7:10 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott50 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningMPXPope, Stevens33 min
May 24, 7:43 PM CDTSevere Thunderstorm WarningMPXDakota, Washington47 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningMPXRice42 min
May 24, 8:31 PM CDTSpecial Weather StatementMPXGoodhue29 min
May 24, 8:33 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd33 min
May 24, 9:03 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue28 min
May 25, 1:15 AM CDTSpecial Weather StatementMPXSibley30 min
May 25, 2:06 AM CDTSpecial Weather StatementMPXHennepin24 min
May 25, 2:13 AM CDTSpecial Weather StatementMPXSibley32 min
May 25, 7:07 AM CDTSpecial Weather StatementMPXGoodhue23 min
May 25, 1:53 PM CDTSevere Thunderstorm WarningMPXPope37 min
May 25, 2:55 PM CDTSevere Thunderstorm WarningMPXFreeborn50 min
May 25, 3:12 PM CDTSevere Thunderstorm WarningMPXFreeborn48 min
May 25, 3:33 PM CDTSpecial Weather StatementMPXSteele42 min
May 25, 3:38 PM CDTSpecial Weather StatementMPXFreeborn37 min
May 25, 3:47 PM CDTSpecial Weather StatementMPXLac qui Parle28 min
May 25, 4:03 PM CDTSpecial Weather StatementMPXFreeborn42 min
May 25, 4:09 PM CDTSpecial Weather StatementMPXFreeborn36 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn36 min
May 25, 4:32 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright43 min
May 25, 5:03 PM CDTSevere Thunderstorm WarningMPXWashington57 min
May 25, 5:17 PM CDTSpecial Weather StatementMPXRamsey, Washington43 min
May 25, 5:35 PM CDTSpecial Weather StatementMPXScott25 min
May 24, 8:23 PM CDTSpecial Weather StatementMPXPierce, Saint Croix37 min
May 25, 7:55 AM CDTSpecial Weather StatementMPXEau Claire50 min
May 25, 10:00 AM CDTSpecial Weather StatementMPXEau Claire60 min
May 25, 10:58 AM CDTSpecial Weather StatementMPXEau Claire62 min
May 25, 3:33 PM CDTSevere Thunderstorm WarningMPXEau Claire24 min
May 25, 3:45 PM CDTSpecial Weather StatementMPXPolk45 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn44 min
May 25, 5:04 PM CDTSpecial Weather StatementMPXSaint Croix26 min
May 25, 6:01 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix44 min
May 25, 6:42 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn37 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.